How Dangerous Is a Gabapentin Overdose?

Learn about the prescription medication gabapentin and the dangers of gabapentin overdose in this informative article.

What Is Gabapentin?

Gabapentin is an anticonvulsant, meaning it is prescribed to help treat seizures. Another common use for this medication is treating nerve pain, especially from shingles. In 2016, there were an estimated sixty-two million prescriptions for gabapentin dispensed, making it one of the most popular prescription medications in the United States.1 

As a commonly prescribed medication, gabapentin has an elevated risk for misuse and abuse, which can lead to an overdose. Despite being used as a medicine for pain relief, gabapentin is not a narcotic or opioid, nor is it a controlled substance. Instead, it’s found in its own class of medications known as gabapentinoids.

Can You Overdose on Gabapentin?

Gabapentin is one of the safer methods of medicinal pain relief, as it is not an opioid. However, as with any substance, there is a possibility of overdose. This occurs when too much gabapentin is taken at once.

How Much Gabapentin Leads to an Overdose?

According to the FDA, gabapentin overdose reports have been caused by doses of up to 49 grams. Nonetheless, there are many factors that dictate how much gabapentin is considered excessive, including weight and age. Because there is no specific amount of gabapentin to overdose, it can occur at any time gabapentin is misused, which is why it is important always to take the recommended dose.2

Gabapentin Overdose

Signs and Symptoms of Gabapentin Overdose

If someone were to take too much gabapentin, they might experience a variety of symptoms due to overdose. A gabapentin overdose can be a dangerous medical emergency, so it is important to be able to recognize the signs and symptoms.

Physical and Behavioral Signs

Many behavioral signs of a gabapentin overdose stem from physical signs. For instance, poor coordination or inability to complete simple tasks may occur as a result of double vision or loss of muscle control. Thus, it’s important to understand both the behavioral and the physical signs when identifying a potential gabapentin overdose.

Common behavioral and physical gabapentin overdose symptoms include:

  • Poor or double vision
  • Slurred speech
  • Drowsiness
  • Gastrointestinal upset
  • Loss of control of muscles
  • Changes in blood pressure
  • Dizziness
  • Shakiness or tremors

Mood Changes

Gabapentin overdose is most often witnessed through behavioral and physical signs. However, two main mood changes include confusion or difficulty thinking and increased agitation.

Gabapentin Overdose Side Effects and Dangers

Although gabapentin is a relatively safe method of pain relief, there is a risk of an overdose. This is especially true if gabapentin is abused alongside other substances, such as opioids.

How Dangerous Is a Gabapentin Overdose?

Any overdose is considered a medical emergency due to the risk of severe symptoms, such as permanent damage or even death. For gabapentin overdose, the side effects and symptoms range from mild to severe. Overdosing on gabapentin is dangerous, as it threatens people’s physical and mental health.

Side Effects of Gabapentin Overdose

A gabapentin overdose is a medical emergency that can be dangerous and potentially result in lasting side effects, including:

  • Brain damage
  • Nerve damage
  • Mental health conditions, such as mania, depression, and anxiety

In severe cases, the side effects of a gabapentin overdose can even include death. In Kentucky, gabapentin is the cause of one in every three overdose deaths.3

Gabapentin Drug Interactions and Precautions

One of the leading causes of a gabapentin overdose is abuse in combination with other substances. This can lead to negative interactions and side effects.

Drugs That Interact With Gabapentin

There are several drugs and substances that interact with gabapentin. While some only cause mild interaction side effects, others can pose fatal risks. As a result, it is best to speak to a doctor about all medications and substances taken while on gabapentin.

Some of the drugs that interact with gabapentin include: 

  • Alcohol
  • Caffeine
  • Magnesium oxide
  • Losartan
  • Phenytoin
  • Mefloquine
  • Ethacrynic acid
  • Morphine and other strong painkillers
  • Antidepressants, such as fluoxetine
  • Antipsychotics

Gabapentin Abuse

Gabapentin is often abused for its pain-relieving qualities. Whenever a substance is misused or abused, it increases the likelihood of negative side effects, including an overdose. Surveys reported that gabapentin misuse occurred 1.1% in the general population and 22% in drug abuse treatment centers.4

What to Do in Case of Gabapentin Overdose?

If someone is suspected of a gabapentin overdose, it is important to call emergency services and have them relocated to a hospital setting for immediate help. When talking to emergency services, they will often provide further information on what to do while waiting for the ambulance.

Gabapentin Overdose Management Strategies

Gabapentin overdose can be managed through medication and detoxification methods. This includes staying hydrated, usually by IV, and ingesting detoxification medicines, such as medicinal charcoal.  

Gabapentin Overdose

Treatment for Gabapentin Overdose

While a gabapentin overdose can be dangerous, there are treatment options available. 

Gabapentin Overdose Treatment Options

Gabapentin overdose treatments can target the side effects of the overdose itself and aid in the recovery from gabapentin abuse.  

Gabapentin Detox

When a substance is consumed regularly for long periods of time, the body and mind can become dependent on it to function normally. This is true for gabapentin, although it has a lower risk of addiction than other substances. Thus, detox is necessary to help slowly restore the body to its natural form.

However, in extreme abuse cases, detoxing, or withdrawing from the substance, can lead to harsh or severe withdrawal symptoms. Therefore, medically-assisted detox at a treatment facility is recommended to ensure a safe and comfortable recovery.

Inpatient and Outpatient Treatment Programs

Inpatient and outpatient treatments provide two similar but unique methods of approaching treatment for a gabapentin addiction.  

Inpatient treatment offers around-the-clock care with little to no access to triggers. This is better for more severe cases of substance use disorder or those with a higher risk for relapse, such as during detox. Outpatient treatment, however, is more time-efficient and allows individuals to receive care a few times a week while continuing their usual routine (e.g., work, at-home duties, school).

Support Groups

Sometimes, it can be difficult to connect with professionals. Support groups offer a way to connect with peers in similar situations and circumstances, providing the opportunity to be both a mentor and a mentee in a safe, secure environment.  

Find Help Today at San Diego Detox

Gabapentin can be beneficial in the treatment of seizures and nerve pain. Nevertheless, while it isn’t an opioid or controlled substance, misuse is possible, and it can lead to a dangerous gabapentin overdose.

San Diego Detox provides professional and compassionate care throughout the recovery journey. Under the guidance of our certified staff members, patients can partake in a variety of treatment options best suited to meet their unique needs. Contact us at San Diego Detox today to discover how to restore balance in your life and recover from a gabapentin overdose or addiction.  

Learn More About San Diego Detox

Our team is standing by to discuss your situation and options. Your call is fully confidential, and no obligation is required.